Oktober 2021

21Okt(Okt 21)14:0022(Okt 22)16:15Wonder and Imagination in Medieval and Early Modern Literature, Philosophy, and Art: Transcultural PerspectivesInterdisciplinary Workshop with Michelle Karnes (University of Notre Dame)Veranstaltungsart:Workshop

Details

Organized by the Research Project B02 “The Marvellous as a Configuration of Knowledge in Medieval Literature” (headed by Jutta Eming)

 
According to premodern theories of sensation and cognition, imaginatio (or: phantasia) serves as an interface between the interior and the exterior: by converting sensory stimuli to internal images and recombining them, the imagination creates pictorial configurations that deviate from the exterior world. Since the imagination is also regarded as the locus of divine or demonic interference, it may also affect the material world. Imagination, thus, engenders wonder(s).

The relationship between wonder and theories of the imagination, as expressed in philosophy and, more implicitly, in literature, is at the center of Michelle Karnes’ research. This joint workshop aims to instigate an interdisciplinary discourse on the subject and to open transcultural perspectives by linking it to the Research Center’s objectives and the participating projects’ areas of expertise. It will focus on interactions between premodern theories of the imagination and literary and visual representations, such as narrations of dreams and visions, perceptions of otherworldly places, or depictions of artistic or magical practices and their effects. What are the similarities and differences that we observe between various historical and cultural situations and their artistic productions? How can these be related to each other? What prioritizations, limitations, and concessions does comparison between these works reveal?

Die imaginatio (oder phantasia) fungiert in vormodernen Wahrnehmungs- und Kognitionstheorien als wichtige Schnittstelle von Innen und Außen. Indem sie Sinnesreize in innere Bilder umwandelt und diese rekombiniert, vermag sie Bildwelten zu schaffen, die von der äußeren Welt abweichen. Zugleich gilt die Imagination als Ort sowohl göttlicher wie dämonischer Einwirkung, vermag aber auch ihrerseits auf die materielle Welt zurückwirken. Die Imagination erzeugt also Wunder.

Das Verhältnis von imaginatio und Wunder in vormoderner Philosophie und Literatur steht im Mittelpunkt der Forschung von Michelle Karnes (University of Notre Dame). Der Workshop setzt es sich zum Ziel, im interdisziplinären Gespräch historische Konzeptionen des Verhältnisses von Imagination und Wunder in Bezug auf die Ansätze des Sonderforschungsbereichs „Episteme in Bewegung“ und die Gegenstände der beteiligten Teilprojekte in transkulturellen Perspektiven genauer in den Blick zu nehmen. Im Zentrum stehen Wechselwirkungen vormoderner Konzeptionen von Imagination und Wunder mit literarischen und bildnerischen Darstellungsweisen, wenn etwa Träume, Visionen und Wahrnehmungsvorgänge andersweltlicher Räume gestaltet oder wenn künstlerische und magische Praktiken einschließlich ihrer Wirkungen geschildert werden. Welche Übereinstimmungen und Differenzen lassen sich zwischen verschiedenen historischen und kulturellen Situationen feststellen? Wie können diese zueinander in Relation gesetzt werden? Welche spezifischen Schwerpunktsetzungen, Grenzziehungen und Lizenzierungen werden im Vergleich erkennbar?

Programme

Day 1, Thursday, 21 October 2021
Hosts: Jutta Eming, Antonia Murath, Carolin Pape, Falk Quenstedt

2:00 pm Reception and Introduction
2:15 Ruben Schenzle:
Riding with the jinn: Pre-Islamic poetry and its Islamic transformations
3:00 Break (15 mins)
3:15 Matthias Grandl:
Dreaming with Cicero. On the precariousness of oneiric knowledge
4:00 Break (15 mins)
4:15 Michael Rothmann:
Telling the truth between nature and God’s will: Gervase of Tilbury’s definition of mirabilia
5:00 Break (15 mins)
5:15 Jutta Eming / Antonia Murath / Carolin Pape:
Unruly Imagination in Konrad of Würzburg‘s Partonopier und Meliur
6:00 End Day 1
6:30 Joint Dinner at Alter Krug


Day 2, Friday, 22 October 2021
Host: CJ Jones

10:00 am Michelle Karnes:
Marvels as Objects of Knowledge (Jour fixe, CRC 980)
12:00 Lunch break
1:00 pm Beatrice Gründler:
A King‘s Quest for a Book of Marvelous Knowledge: Anūshirwān and Kalīla wa-Dimna
1:45 Break (15 mins)
2:00 Jan-Peer Hartmann:
The Fairy World in Sir Orfeo
2:45 Break (15 mins)
3:00 Falk Quenstedt:
Flights of Imagination in the 1587 Historia von D. Johann Fausten
3:45 Round-Up
4:15 End of the workshop

Weitere Informationen

For further information and in order to register, please, contact falk.quenstedt@fu-berlin.de.

Mehr anzeigen

Zeit

21 (Donnerstag) 14:00 - 22 (Freitag) 16:15

OrganisatorInnen

Freie Universität BerlinHabelschwerdter Allee 45, 14195 Berlin